Texas, 2011Damaging Wind and Heavy Rain in Texas, May 12, 2011
May 12, 2011 · NWS BRO · 2 events in 1 county or zone
An upper level disturbance leading a cool front into Deep South Texas and the Rio Grande Valley sparked numerous showers and thunderstorms, some with heavy rainfall and gusty winds, across the South Texas Plains around noon on May 12th. Boundaries from these storms clashed with warm humid air and enough deep moisture to create a slow moving line of torrential rain producing thunderstorms,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance leading a cool front into Deep South Texas and the Rio Grande Valley sparked numerous showers and thunderstorms, some with heavy rainfall and gusty winds, across the South Texas Plains around noon on May 12th. Boundaries from these storms clashed with warm humid air and enough deep moisture to create a slow moving line of torrential rain producing thunderstorms, beginning in eastern Jim Hogg County by intensifying into northern Brooks and the King Ranch of Kenedy by early to mid afternoon. The line accelerated through Brooks County, producing 1.5 to more than 2 inches of rain in about an hour before surging toward the coast by late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 12, 12:31 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, May 12, 12:31 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
131 PM CDT THU MAY 12 2011
.NEAR TERM...WW288 WILL EXPIRE AT 3 PM. WILL COORD WITH SPC
IN THE EVENT A NEW WW WILL BE NEEDED FURTHER SOUTH LATER THIS
AFTERNOON. SO FAR RECENT TRENDS FROM BOTH CRP AND BRO RADARS
INDICATE THAT THE SOUTH END OF THE CONV LINE MOVING TOWARDS THE
COASTLINE HAS BEEN GRADUALLY WEAKENING AS IS PUSHES ESE. HOWEVER
THE CELLS AT THE SOUTHERNMOST END OF THE LINE OVER SOUTHERN WEBB
COUNTY REMAINS PRETTY POTENT AND MAY REQUIRE AN SVR T-STORM
WARNING FOR EITHER ZAPATA OR JIM HOGG COUNTIES. A QUICK LOOK AT
THE LAPS CAPE VALUES INDICATES THAT THIS WEAKENING MAY BE DUE TO
THE CELLS MOVING INTO A LITTLE MORE STABLE AIR POOLING OVER THE
WESTERN PORTIONS OF THE BRO CWA. HOWEVER VSBL SATL IMAGERY SHOWS
THAT THE CLD COVER SOUTH OF THE CONV HAS MIXED OUT ALLOWING FOR
BETTER DAYTIME HEATING OVER THE REGION WHICH COULD DESTABILIZE THE
ATMS ONCE AGAIN DURING THE AFTERNOON HOURS. IF ENOUGH
DESTABILIZATION OCCURS OVER THE NEXT SEVERAL HOURS AND THE CONV
TO OUR NORTH LAYS OUT SOME STRONG OUTFLOW BOUNDARIES ADDITIONAL
STRONG CONV MAY REFORM OVER THE NEXT SEVERAL HOURS. ACCORDINGLY
WILL MAINTAIN FAIRLY HIGH POPS DURING THE NEXT 2 TO 4 HOURS WITH
POPS THEN DROPPING QUITE A BIT LATER THIS EVENING AS THE CONV
CLEARS THE REGION AND MORE STABLE OUTFLOW DOMINATES.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...THERE IS A SLIGHT
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS
PORTIONS OF DEEP SOUTH TEXAS OVERNIGHT TONIGHT. THE RAIN CHANCES
DIMINISH ON FRIDAY. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM
THE SOUTHEAST THROUGH FRIDAY MORNING. A WEAK COLD FRONT WILL MOVE
THROUGH DEEP SOUTH TEXAS ON FRIDAY SHIFTING THE WINDS TO THE
NORTH. HOWEVER THE WINDS WILL REMAIN LIGHT TO MODERATE FROM THE
NORTH BEHIND THE FRONT THROUGH SATURDAY MORNING. THE TEMPERATURES
WILL BE A LITTLE COOLER THE NEXT FEW DAYS DUE TO INCREASED
CLOUDINESS AND IN THE WAKE OF THE FRONT. HOWEVER THE TEMPERATURES
WILL REMAIN ABOVE NORMAL.
&&
.LONG TERM...MID LEVEL AND SURFACE RIDGING WILL BECOME MORE
ESTABLISHED OVER THE REGION LATER IN THE FORECAST PERIOD.
FORTUNATELY THE 1000-500 MB THICKNESSES WILL BE SHALLOWER
COMPARITIVELY TO THE LAST COUPLE OF WEEKS WHICH WILL IN TURN ALLOW
OVERALL TEMPS TO REMAIN NEAR TO BELOW CLIMO FOR MID MAY. WILL
MAINTAIN NIL POPS FOR THE MOMENT AS OVERALL MOISTURE VALUES REMAIN
PRETTY LIMITED ACROSS THE REGION.
&&
.MARINE...TONIGHT THROUGH FRIDAY NIGHT...THERE IS A SLIGHT CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE
MARINE AREAS TONIGHT IN ADVANCE OF A WEAK COLD FRONT WHICH WILL MOVE
THROUGH THE COASTAL WATERS FRIDAY. THE WINDS AND SEAS WILL INCREASE
IN OR NEAR ANY SHOWERS OR THUNDERSTORMS. ONCE THE FRONT PASSES THE
WINDS WILL SHIFT TO THE NORTH. HOWEVER THE WINDS WILL CONTINUE
MODERATE AND MODERATE SEAS WILL PREVAIL ACROSS THE MARINE AREAS FOR
THE NEXT FEW DAYS. IN THE EXTENDED RANGE PERIOD THE PGF WILL
REMAIN FAIRLY WEAK WHICH WILL ALLOW GENERALLY BENIGN WINDS AND
SEAS TO PREVAIL. NO SCA CONDITIONS EXPECTED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 77 89 73 86 / 30 10 0 0
BROWNSVILLE 76 91 72 89 / 30 10 0 0
HARLINGEN 77 94 71 90 / 30 10 0 0
MCALLEN 77 96 72 92 / 30 10 0 0
RIO GRANDE CITY 76 98 71 93 / 30 10 0 0
SOUTH PADRE ISLAND 77 85 75 80 / 30 10 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM...64
LONG TERM...60
GRAPHICAST/UPPER AIR...MARTINEZ/58
Hazardous weather outlook, May 12, 7:15 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
815 AM CDT THU MAY 12 2011
TXZ248>257-1311000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
815 AM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...REST OF TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH 288 IS IN EFFECT UNTIL 3 PM THIS AFTERNOON
FOR ZAPATA...JIM HOGG...BROOKS AND KENEDY COUNTIES. ISOLATED SEVERE
THUNDERSTORMS MAY DEVELOP LATER THIS MORNING INTO THE EARLY
AFTERNOON HOURS PRODUCING BRIEF WIND GUSTS UP TO 60 AND SOME
POSSIBLE LARGE HAIL.
THERE IS A HIGH RISK OF RIP CURRENTS POSSIBLE AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE AT THE LOCAL
BEACHES THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN ZAPATA...JIM HOGG...BROOKS AND
KENEDY COUNTIES THROUGH THIS AFTERNOON.
GMZ130-132-135-150-155-170-175-131100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
815 AM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...REST OF TODAY AND TONIGHT.
ISOLATED TO SCATTERED INTENSE THUNDERSTORMS MAY BE POSSIBLE ACROSS
THE LOWER TEXAS BAY AND GULF WATERS POSSIBLY PRODUCING HAIL...BRIEF
WIND GUSTS UP TO 34 KNOTS AND BRIEF HEAVY RAIN. THE BEST POTENTIAL
FOR INTENSE TO SEVERE THUNDERSTORMS WILL BE ACROSS THE BAY AND GULF
WATERS OF KENEDY COUNTY THROUGH 3 PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 12, 11:23 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1223 PM CDT THU MAY 12 2011
TXZ248>251-121930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA
1223 PM CDT THU MAY 12 2011
...INTENSE THUNDERSTORMS APPROACHING DEEP SOUTH TEXAS...
AT MIDDAY...AN AREA OF THUNDERSTORMS FROM NEAR LAREDO EXTENDING
NORTHEAST TO NEAR BEEVILLE WAS MOVING SOUTHEAST AT 15 TO 20 MPH.
THE STRONGEST OF THESE THUNDERSTORMS WILL PUSH INTO ZAPATA COUNTY
AROUND 1 PM AND INTO JIM HOGG AND BROOKS COUNTIES BETWEEN 1 AND 2
PM.
THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...LOCALLY
HEAVY DOWNPOURS...POSSIBLE HAIL AND WIND GUSTS FROM 40 TO 50 MPH.
A SEVERE THUNDERSTORM WILL BE POSSIBLE ESPECIALLY IN ZAPATA COUNTY
THROUGH 2 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ZAPATA...JIM
HOGG...BROOKS AND KENEDY COUNTIES THROUGH 3 PM THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
SPEECE
Special weather statement, May 12, 1:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
228 PM CDT THU MAY 12 2011
TXZ248>252-122100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA
228 PM CDT THU MAY 12 2011
...STRONG THUNDERSTORMS DEVELOPING AND APPROACHING...
NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO
TRACK THUNDERSTORMS THAT ARE DEVELOPING OVER ZAPATA...JIM HOGG...
AND BROOKS COUNTY. THESE THUNDERSTORMS...SOME POSSIBLY STRONG TO
SEVERE...WILL HAVE THE POTENTIAL TO ALSO AFFECT STARR AND KENEDY
COUNTY THROUGH THE NEXT COUPLE OF HOURS.
FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL WITH FLOODING IN LOW
LYING OR POORLY DRAINING AREAS...HAIL UP TO THE SIZE OF A QUARTER...
WIND GUSTS UP TO 50 MPH...AND POSSIBLE ISOLATED TORNADOES WILL
ACCOMPANY THE THUNDERSTORM ACTIVITY AS IT MOVES ACROSS THE NORTHERN
HALF OF DEEP SOUTH TEXAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ZAPATA...JIM HOGG
...BROOKS AND KENEDY COUNTY THROUGH 3 PM THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
TOMASELLI
Thunderstorm Wind, Brooks
- When
- May 12, 1:45 PM CST
- Where
- Brooks County, 0.92 mi SE of Falfurrias
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 27.220, -98.140
The public reported a wind gusts estimated to be 45 miles per hour occurred during a thunderstorm that moved through Falfurrias during the early afternoon on May 12 2011. Small branches were broken in some trees.
Heavy Rain, Brooks
- When
- May 12, 2:15 PM CST to 3:15 PM CST
- Where
- Brooks County, 1.38 mi NNE of Falfurrias to 1.24 mi SSE of Falfurrias
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.247, -98.138
A developing line of thunderstorms, containing torrential rains, moved through northern Brooks County during the early afternoon producing pockets of poor drainage and nuisance urban-type flooding along Highway 281 in Falfurrias. The Brooks county Sheriff department reported twelve inches of water was on Highway 281 and South FM 1418 by 315 PM CDT; less than an hour later, one and one half feet of water was also reported in several other locations along Highway 281. Most of these locations have become flood prone due to overpass/bypass construction, which has caused clogging of normally well draining areas along the highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 2011$3.4 million · EF0 · 33 events
- Flash Flooding and Flooding in Ohio, May 12 to 14, 2011$632,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Oklahoma, May 12, 2011$205,000 · 3 in hail · 25 events
- Flash Flooding and Hail in Arkansas, May 12, 2011$180,000 · 1.75 in hail · 9 events
- Hail in Iowa, May 12, 2011$30,000 · 1 in hail · 18 events
- Damaging Winds and Lightning Strike in Tennessee, May 12, 2011$57,000 · 55 kt wind · 4 events
- Debris Flow and Flooding in Washington, May 12 to 17, 2011$46,000 · 8 events
- Hail and Damaging Winds in Illinois, May 12, 2011$50,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Texas, May 12, 2011$41,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in West Virginia, May 12, 2011$35,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Nebraska, May 12 to 13, 2011$4,000 · 1.75 in hail · 26 events
- Flood and Hail in Ohio, May 12, 2011$20,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298269, 310637.